AddThis Feed Button "Frequently Copied, Never Duplicated"

Saturday, January 15, 2011

90% FLAWED: Doctors Rely on Bad Data

Just added to known heart failure risk, Multaq now causing liver failure.

What we know in natural health care is that magnesium is effective treatment for atrial fibrillation.  Why risk your life on an unproven chemical that could take your life? 

Liver toxicity is among the most common drug-related side effects
across a number of medication classes.
See for information about causes of blood diseases & cancers by chemicals such as benzene, found in most drugs, and which deplete vitamins and minerals.
WASHINGTON – Federal health officials are warning doctors and patients that a recently-launched heart drug from Sanofi-Aventis SA has been linked to liver damage in a handful of patients.
The Food and Drug Administration said Friday it has received several reports of liver damage with Multaq tablets, including two cases in which patients had to have their livers removed. Both patients were women and roughly 70 years old. They had been taking the drug for 4.5 months and 6 months, respectively.
The FDA approved Multaq in July 2009 to treat atrial flutter and atrial fibrillation which are irregular heart rhythms that can reduce blood flow and lead to stroke. More than a half-million prescriptions for Multaq have been written since the drug was approved.
In an online notice, the FDA said it would add a new warning about the risk for liver damage to the label of Multaq. The agency said patients should contact their doctor if they experience signs of liver injury, including nausea, vomiting and fever. If doctors suspect a toxicity issue they should discontinue use of the drug and test the patient's liver enzymes.
Liver toxicity is among the most common drug-related side effects across a number of medication classes.
Multaq already carries a black box warning, the most severe type, stating the drug can cause severe complications, including death, in people with recent severe heart failure and should not be used in those patients. Common side effects of the twice-a-day tablets include fatigue, loss of strength, diarrhea, nausea and vomiting.
Paris-based Sanofi reported $84 million in sales for Multaq in the first-half of 2009.
Leerink Swann analyst Seamus Fernandez said the safety warning is unlikely to hurt U.S. sales of drug, which he estimates at $128 million for 2010 and $521 million by 2016.
Sanofi said in a statement it has already issued a letter about the liver injuries to doctors and other health care professionals who prescribe Multaq. The letter recommends prescribers consider giving liver enzyme tests during the first six months of treatment.
"Sanofi-Aventis will continue to be in communication with the FDA and this issue will be closely reviewed and monitored," the company stated.

Dronedarone HCl is a benzofuran derivative with the following chemical name:
N-{2-butyl-3-[4-(3-dibutylaminopropoxy)benzoyl]benzofuran-5-yl} methanesulfonamide, hydrochloride.
Is there something wrong with the scientific method? 

Two of the most thought provoking articles debunk the public illusion that
the scientific method--including placebo-controlled randomized trials and
peer-review of journal reports, are at all reliable safeguards against bias
in medical and behavioral research. Independent analyses show that the
overwhelming majority of reported scientific findings are later proven

An article in The Atlantic, "Lies, Damned Lies, and Medical Science" by
David Freedman, is a fascinating profile of Dr. John Ioannidis, a prominent,
highly regarded epidemiologist, who says that as much as 90% of the
published medical information that doctors rely on is flawed

In 2005, Dr Ioannidis published two articles--one in PLoS Medicine, the
other in JAMA--that debunked much of what passes the peer review process of
medical journals--including placebo-controlled trials that are touted as
"the gold standard." 

"Much of what medical researchers conclude in their studies is misleading,
exaggerated, or flat-out wrong. So why are doctors-to a striking
extent-still drawing upon misinformation in their everyday practice?"

Another article in The New Yorker, "The Truth Wears Off" by Jonah Lehrer,
describes the ubiquitous phenomenon of the disappearing (desirable) effect
reported in a wide spectrum of research. 

However based on the original FDA approval documents, we dispute the myth
that the new antipsychotic drugs had ever demonstrated "a dramatic decrease
in the subjects' psychiatric symptoms."  In fact, the FDA deemed them to
have shown only "proof in principle" not a clinically significant effect. 

Both articles are highly recommended for scientists and research gatekeepers
who need to be more rigorous in their research design, and who must be
diligent about scrupulously differentiating "noise" from significant

Equally important is that they are read by lay people who suffer the
consequences of medicine guided by biased, unreliable science.  We all need
to accept the fact that scientists are not superior human beings--they are
no less susceptible to human fallibility--such as self-delusion and
greed--than the rest of us. 

Scientists are susceptible to fleeting fads, they cling to comforting,
widely held, but unproven beliefs. They  are given to bias--generated by
financial conflicts of interest, and also bias motivated by ambition and the
imperative of academia, "publish or perish."

The reason that many false scientific theories continue to be considered
true even after they are proven wrong is powerful stakeholders--in
particular, pharmaceutical companies, healthcare providers and government
public health service agencies--all of who are invested in their

Read much more....

Drugs and Nutritional Deficiency
for help with this issue make an appontment with Health Forensics
Medical drugs have been central to the improvements in health that have been seen since the middle of the 20th century and new, better drugs continue to be developed.  However in the UK during 2007 1,031 people died as a result of prescribed medication according to the Department of Health.  This is a rise of 130% compared with the 441 deaths due to the same cause in 1997.
A more immediate effect of drugs is the adverse effect that some have on nutritional state by affecting the appetite, reducing absorption, increased losses or alteration in the metabolism of the nutrient:
  • Steroids if taken for a Persistent period of time increase the risk of potassium deficiency and osteoporosis for which calcium and vitamin D supplements are often given.
  • Diuretics such as furosemide and bendroflumethiazide increase the losses of potassium and magnesium in the urine.  Furosemide may also increase the risk of vitamin B1 – thiamine deficiency
  • Aspirin and non-steroidal anti-inflammatory drugs can slightly lower the level of vitamin C in the blood
  • Persistent use of antibiotics can destroy the bacteria in the bowel that produce vitamin K, lack of which may result in bleeding or bruising.
  • Some anticonvulsants may cause deficiency of folate or vitamin D.
The risk of drug-induced nutritional deficiency increases with:
  • the dose of the drug
  • the duration of treatment
  • the presence of other risk factors especially poor diet, low BMI and increasing age
In practice those who are well nourished and are not frail are unlikely to develop serios deficiency as a result of drug treatment alone.
Pharmacology, Nutrition, and the Elderly: Interactions and Implications.  Couris RR, Gura KM, Blumberg J. in Geriatric Nutrition: The Health Professional’s Handbook. 3rd Edition. Ed Chernoff R. Jones and Bartlett Publishers, Inc. 2006.

No comments: